Lectures on Dynamical Systems

  • Sheldon E. Newhouse
Part of the Progress in Mathematics book series (PM, volume 8)


A basic question in the theory of dynamical systems is to study the asymptotic behaviour of orbits. This has led to the development of many different subjects in mathematics. To name a few, we have ergodic theory, hamiltonian mechanics, and the qualitative theory of differential equations.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Abraham and S. Smale, Non-generieity of Ω-stability, Proc. Symp. in Pure Math. 14 (1970), Amer. Math. Soc. 5–8.CrossRefGoogle Scholar
  2. 2.
    D. V. Anosov, Geodesic flows on closed Riemannian manifolds with negative curvature, Proc. Steklov Inst. Math. 90 (1967).Google Scholar
  3. 3.
    G. D. Birkhoff, Dynamical systems, Amer. Math. Soc. Colloq. Publ., vol. 9, Amer. Math. Soc., Providence, R. I., 1927.Google Scholar
  4. 4.
    R. Bowen, Markov partitions for Axiom A diffeoraorphisms, Amer. Jour. Math. 92 (1970), 725–747.CrossRefGoogle Scholar
  5. 5.
    R. Bowen, Markov partitions and minimal sets for Axiom A diffeo — morphisms, Amer. Jour. Math. 92, (1970), 907–918.CrossRefGoogle Scholar
  6. 6.
    R. Bowen, Some systems with unique equilibrium states; Math. Syp. Theory, vol. 8 (1974), 193–202.CrossRefGoogle Scholar
  7. 7.
    R. Bowen, Equilibrium states and the ergodic theory of Anosov-diffeomorphisms, Springer Lecture Notes in Math. 470 (1975).Google Scholar
  8. 8.
    R. Bowen, A horseshoe with positive measure, Inventiones Math. 29 (1975), 203–204.CrossRefGoogle Scholar
  9. 9.
    R. Bowen, On Axiom A diffeomorphisms, Notes of NSF Regional Conference, North Dakota State Univ., Fargo, N.D., June, 1977.Google Scholar
  10. 10.
    A. Dold, Lectures on algebraic topology, Springer-Verlag, New York, 1972.CrossRefGoogle Scholar
  11. 11.
    J. Franks, Anosov diffeomorphisms, Proc. Symp. Pure Math. 14 (1970), Amer. Math. Soc, 61–93.CrossRefGoogle Scholar
  12. 12.
    J. Gollub, T. Brunner, and B. Danly, Periodicity and choos in coupled non-linear oscillators, Science, Vol. 200, No. 4337, April 7, 1978, 48–50.CrossRefGoogle Scholar
  13. 13.
    O. Gurel and O. Rossler, Bifurcation Theory and its application to scientific disciplines, Proc. of New York Acad. of Science meeting, Nov., 1977.Google Scholar
  14. 14.
    J. Hale, Generic bifurcation with applications, lecture notes, Brown Univ., October, 1976.Google Scholar
  15. 15.
    P. Hartman, Ordinary differential equations, John Wiley and Sons, N. Y., 1964.Google Scholar
  16. 16.
    M. Hirsch, J. Palis, C. Pugh, and M. Shub, Neighborhoods of hyperbolic sets, Invent. Math. 9 (1970), 121–134.CrossRefGoogle Scholar
  17. 17.
    M. Hirsch and C. Pugh, Stable manifolds and hyperbolic sets, Proc. Symp. in Pure Math. 14 (1970), Amer. Math. Soc, Providence, R. I., 133–163.CrossRefGoogle Scholar
  18. 18.
    M. Hirsch, C. Pugh, and M. Shub, Invariant manifolds, Springer Lecture notes in Math. 583, 1977.Google Scholar
  19. 19.
    M. Irwin, On the stable manifold theorem, Bull. London Math. Soc. 2 (1970), 196–198.CrossRefGoogle Scholar
  20. 20.
    N. Levinson, A second order equation with singular solutions, Ann. of Math. 50 (1949), 127–153.CrossRefGoogle Scholar
  21. 21.
    R. Mane, The stability conjecture on two-dimensional manifolds, Topology, to appear.Google Scholar
  22. 22.
    R. Mane, Expansive homeomorphisms and topological dimension, preprint, IMPA, Rio de Janeiro, Brazil.Google Scholar
  23. 23.
    A. Manning, There are no new Anosov diffeomorphisms on tori, Amer. Jour. Math. 96 (1974), 422–429.CrossRefGoogle Scholar
  24. 24.
    J. Marsden and M. McCracken, The Hopf Bifurcation and its applications, Springer Lecture Notes in Appl. Math. Sci. 19 (1976).CrossRefGoogle Scholar
  25. 25.
    J. Moser, Stable and random motions in dynamical systems, Ann. of Math. Studies 77, Princeton Univ.-Press, Princeton, N. J., 1973.Google Scholar
  26. 26.
    S. Newhouse, Non-density of Axiom A (a) on S2, Proc. Symp. in Pure Math. 14 (1970), 191–202.CrossRefGoogle Scholar
  27. 27.
    S. Newhouse, On codimension one Anosov diffeomorphisms, Amer. Jour. Math. 92 (1970), 761–770.CrossRefGoogle Scholar
  28. 28.
    S. Newhouse, Hyperbolic limit sets, Trans. AMS 167 (1972), 125–150.CrossRefGoogle Scholar
  29. 29.
    S. Newhouse, Diffeomorphisms with infinitely many sinks, Topology 13 (1974), 9–18.CrossRefGoogle Scholar
  30. 30.
    S. Newhouse, Quasi-elliptic periodic points in conservative dynamical systems, Amer. Jour. Math. 99 (1977), 1061–1087.CrossRefGoogle Scholar
  31. 31.
    S. Newhouse, Topological entropy and Hausdorff dimension for area preserving diffeomorphisms of surfaces, Asterisque 51 (1978), 323–334.Google Scholar
  32. 32.
    S. Newhouse, The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms, Publ. Math. IHES, to appear.Google Scholar
  33. 33.
    S. Newhouse, and J. Palis, Bifurcations, of Morse-Smale dynamical systems, Dynamical Systems, ed. M. Peixoto, Academic Press, 1973, 303–366.Google Scholar
  34. 34.
    S. Newhouse, and J. Palis, Cycles and Bifurcation Theory, Asterisque 31, (1976), 43–141.Google Scholar
  35. 35.
    S. Newhouse, J. Palis, and F. Takens, Stable arcs of diffeomorphisms.I, II, to appear.Google Scholar
  36. 36.
    S. Newhouse, D. Ruelle, and F. Takens, The occurrence of strange Axiom A attractors near constant vector fields on tori, to appear.Google Scholar
  37. 37.
    Z. Nitecki, Differentiable dynamics, MIT Press, 1971.Google Scholar
  38. 38.
    D. Ornstein, Ergodic theory, randomness, and dynamical systems, Yale Univ. Press, 1974.Google Scholar
  39. 39.
    J. Palis, On Morse-Smale dynamical systems, Topology 8 (1969), 385–405.CrossRefGoogle Scholar
  40. 40.
    J. Palis, Local structure of hyperbolic fixed points in Banach spaces, Anais da Acad. Bras. de Ciencias, 1968.Google Scholar
  41. 41.
    J. Palis, and W. Melo, Lectures on dynamical systems, IMPA, Rua Liuz de Camoes 68, Rio de Janeiro, Brazil, 1975.Google Scholar
  42. 42.
    V. Pliss, On a conjecture to due Smale, Diff. Equations, 7 and 8 (1971 and 1972).Google Scholar
  43. 43.
    R. Plykin, Sources and sinks for A-diffeomorphisms, Math. USSR Sbornik 23 (1974), 233–253.CrossRefGoogle Scholar
  44. 44.
    C. Pugh, An improved closing lemma and a general density theorem, Amer. Jour. Math. 89(1967), 1010–1021.CrossRefGoogle Scholar
  45. 45.
    C. Pugh, On a theorem of P. Hartman, Amer, Jour. of Math. 91 (1969), 363–367.CrossRefGoogle Scholar
  46. 46.
    C. Pugh, and R. C. Robinson, The C1 closing lemma including Hamiltonians, preprint, Univ. of Calif., Berkeley 1973.Google Scholar
  47. 47.
    D. Ruelle, Statistical mechanics on à compact set with Zu action satisfying expansiveness and specification, Trans. AMS 185 (1973), 237–251.CrossRefGoogle Scholar
  48. 48.
    D. Ruelle, A measure associated with Axiom A attractors, Amer. Jour. Math. 98 (1976), 619–654.CrossRefGoogle Scholar
  49. 49.
    D. Ruelle, Statistical mechanics and dynamical systems, Duke Univ. Math. Series III, Duke University, Durham, NC, 1977, 1–107.Google Scholar
  50. 50.
    J. Robbin, A structural stability theorem, Ann. Math. 94 (1971), 447–493.CrossRefGoogle Scholar
  51. 51.
    R. C. Robinson, Structural stability of C diffeomorphisms, Jour. Diff. Equations 22 (1976), 28–73.CrossRefGoogle Scholar
  52. 52.
    C. Simon, Springer Lecture Notes in Math. 206 (1971), 94–97.CrossRefGoogle Scholar
  53. 53.
    Ja. Sinai, Construction of Markov partitions, Funct. Anal. and its appl. 2 (1968), 70–80.CrossRefGoogle Scholar
  54. 54.
    M. Shub, Springer Lecture Notes in Math. 206 (1971), 28–29 and 39–40.CrossRefGoogle Scholar
  55. 55.
    S. Smale, Diffeormorphisms with many periodic points, Differential and Combinatorial Topology, Princeton Univ. Press, Princeton, N.J. 1975, 63–80.Google Scholar
  56. 56.
    S. Smale, Differentiable dynamical systems, Bull. AMS 73 (1967), 747–817.CrossRefGoogle Scholar
  57. 57.
    S. Smale, The Ω-stability theorem, Proc. Symp. in Pure Math. 14, (1970), Amer. Math. Soc., 289–298.CrossRefGoogle Scholar
  58. 58.
    S. Sternberg, On the structure of local homeomorphisms of Euclidean n-space II, Amer. Jour. Math. 80 (1958), 623–631.CrossRefGoogle Scholar
  59. 59.
    J. Stoker, Non-linear vibrations, Interscience Publishers, New York, 1950.Google Scholar
  60. 60.
    F. Takens, Partially hyperbolic fixed points, Topology 10 (1971) 133–147.CrossRefGoogle Scholar
  61. 61.
    R. Williams, One dimensional non-wandering sets, Topology 6 (1967), 473–487.CrossRefGoogle Scholar
  62. 62.
    R. Williams, Classification of one dimensional attractors, Proc. Symp. Pure Math 14 (1970), 341–363.CrossRefGoogle Scholar
  63. 63.
    R. Williams, Expanding attractors, Publ. Math. IHES 43 (1974), 169–203.CrossRefGoogle Scholar
  64. 64.
    J. Franks, Differentiably Ω-stable diffeomorphisms, Topology 11 (1972), 107–113.CrossRefGoogle Scholar
  65. 65.
    J. Franks, Absolutely structurally stable diffeomorphisms Proc. AMS 37 (1973), 293–296.Google Scholar
  66. 66.
    J. Franks, Time-dependent stable diffeomorphisms, Inventiones Math. 24 (1974), 163–172.CrossRefGoogle Scholar
  67. 67.
    J. Guckenheimer, Absolutely Ω-stable diffeomorphisms, Topology 11 (1972), 195–197.CrossRefGoogle Scholar
  68. 68.
    A. Manning, Axiom A diffeomorphisms have rational zeta functions, Bull. London Math. Soc. 3(1971), 215–220.CrossRefGoogle Scholar
  69. 69.
    J. Palis and S. Smale, Structural stability theorems, Proc. Symp. in Pure Math. 14 (1970), Amer. Math. Soc., 223–232.CrossRefGoogle Scholar
  70. 70.
    R. Bowen and D. Ruelle, The ergodic theory of Axiom A flows, Inventiones Math. 29 (1975), 181–202.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1980

Authors and Affiliations

  • Sheldon E. Newhouse

There are no affiliations available

Personalised recommendations